LAMICTAL SIDE EFFECTS AND INJURIES: LIFE-THREATENING REACTIONS

For several years, Lamictal has carried a “Black Box” warning regarding the risk for serious skin rashes. A Black Box warning is a severe type of warning that can be placed on a prescription drug label. It requires that severe warning information is placed at the top of a drug label, encased in a bold black box.

The Black Box warning on Lamictal states:

WARNING: SERIOUS SKIN RASHES

“Cases of life-threatening serious rashes, including Stevens-Johnson syndrome and toxic epidermal necrolysis and/or rash-related death have been caused by lamotrigine. The rate of serious rash is greater in pediatric patients than in adults. Additional factors that may increase the risk of rash include:

co-administration with valproate.

exceeding recommended initial dose of Lamictal.

exceeding recommended dose escalation for Lamictal.

Benign rashes are also caused by Lamictal lawsuit; however, it is not possible to predict which rashes will prove to be serious or life-threatening. Lamictal should be discontinued at the first sign of rash, unless the rash is clearly not drug related.”

The skin rashes described in the Black Box warning cause extremely painful blisters, skin death, and skin shedding. Patients can suffer secondary infections, permanent disfigurement, visual impairment, and even death.

In addition, the Lamictal label already warns about the risk for fatal or life-threatening multiorgan hypersensitivity reactions, otherwise known as drug reaction with eosinophilia and systemic symptoms (DRESS). DRESS can cause a painful skin rash and blisters that look similar to Stevens-Johnson syndrome, but DRESS can also cause organ injury and organ failure, and that can be fatal.